Vol. 313, No. 2, 2021

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 327: 1
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Vol. 320: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
This article is available for purchase or by subscription. See below.
Thin position through the lens of trisections of 4-manifolds

Román Aranda

Vol. 313 (2021), No. 2, 293–326
DOI: 10.2140/pjm.2021.313.293

Motivated by M. Scharlemann and A. Thompson’s definition of thin position of 3-manifolds, we define the width of a handle decomposition a 4-manifold and introduce the notion of thin position of a compact smooth 4-manifold. We determine all manifolds having width equal to {1,,1}, and give a relation between the width of M and its double M id M¯. In particular, we describe how to obtain genus 2g + 2 and g + 2 trisection diagrams for sphere bundles over orientable and nonorientable surfaces of genus g, respectively. Finally, we study the problem of describing relative handlebodies as cyclic covers of a 4-space branched along knotted surfaces from the width perspective.

PDF Access Denied

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

Heegaard splittings, handle decompositions, thin position, trisections of 4-manifolds, tunnel number of links
Mathematical Subject Classification 2010
Primary: 57M27, 57N13
Received: 21 February 2020
Revised: 10 June 2021
Accepted: 16 June 2021
Published: 12 October 2021
Román Aranda
Department of Mathematical Sciences
Binghamton University
Binghamton, NY
United States